I have been taking Vicodin for 3 years, every since I ruptured a disc in my back. I want off but can't afford rehab. I take anywhere from 6-12 10/325s daily, honestly not for the pain anymore, it is an addiction. This has taken over my life, I used to be very active and happy. I am not any of that anymore and this is taking away from my family. I am not the same person I used to be. Any advise on how to detox at home and advise on how to ease the withdrawls would be greatly appreciated. The withdrawls that bother me the most are the stomach ache, the lack of motivation or energy to get up and do things, and the depression that I experience without the Vicodin. I know of these things because I have been without before. I have gone almost 48 hours without. Also, how long after I stop taking it will I start feeling normal again, I know everyone is different but just an estimate would give me something to look forward to. I don't feel normal without Vicodin anymore. I don't feel like I can function without it, when I don't take it I can't concentrate or remember anything, I can't do simply daily chores, and I get very depressed, I have feelings of guilt over things that I did years ago, before I ever started taking it, things that I can't change and can't do anything about now. Is there anything that will give me energy and the same or similar get up and go that Vicodin does? I just want to feel normal and function normally again without having to take pills, I mean I am open to anti-depressants, I just don't want to take something that I know is killing me and affecting my family. This has taken over my life, I spend money on this that my family could use and it is ruining my marriage. Please help!! Any advise would be so greatly appreciated.
You need to set a date and stop, follow The Thomas Recipe as closely as you can... Good luck... Dave
Here is "The Thomas Recipe"
If you can't take time off to detox, I recommend you follow a taper regimen using your drug of choice or suitable alternate -- the slower the taper, the better.
For the Recipe, You'll need:
1. Valium (or another benzodiazepine such as Klonopin, Librium, Ativan or Xanax). Of these, Valium and Klonopin are best suited for tapering since they come in tablet form. Librium is also an excellent detox benzo, but comes in capsules, making it hard to taper the dose. Ativan or Xanax should only be used if you can't get one of the others.
2. Imodium (over the counter, any drug or grocery store).
3. L-Tyrosine (500 mg caps) from the health food store.
4. Strong wide-spectrum mineral supplement with at least 100% RDA of Zinc, Phosphorus, Copper, Magnesium and Potassium (you may not find the potassium in the same supplement).
5. Vitamin B6 caps.
6. Access to hot baths or a Jacuzzi (or hot showers if that's all that's available).
How to use the recipe:
Start the vitamin/mineral supplement right away (or the first day you can keep it down), preferably with food. Potassium early in the detox is important to help relieve RLS (Restless Leg Syndrome). Bananas are a good source of potassium if you can't find a supplement for it.
Begin your detox with regular doses of Valium (or alternate benzo). Start with a dose high enough to produce sleep. Before you use any benzo, make sure you're aware of how often it can be safely taken. Different benzos have different dosing schedules. Taper your Valium dosage down after each day. The goal is to get through day 4, after which the worst WD symptoms will subside. You shouldn't need the Valium after day 4 or 5.
During detox, hit the hot bath or Jacuzzi as often as you need to for muscle aches. Don't underestimate the effectiveness of hot soaks. Spend the entire time, if necessary, in a hot bath. This simple method will alleviate what is for many the worst opiate WD symptom.
Use the Imodium aggressively to stop the runs. Take as much as you need, as often as you need it. Don't take it, however, if you don't need it.
At the end of the fourth day, you should be waking up from the Valium and experiencing the beginnings of the opiate WD malaise. Upon rising (empty stomach), take the L-Tyrosine. Try 2000 mgs, and scale up or down, depending on how you feel. You can take up to 4,000 mgs. Take the L-Tyrosine with B6 to help absorption. Wait about one hour before eating breakfast. The L-Tyrosine will give you a surge of physical and mental energy that will help counteract the malaise. You may continue to take it each morning for as long as it helps. If you find it gives you the "coffee jitters," consider lowering the dosage or discontinuing it altogether. Occasionally, L-Tyrosine can cause the runs. Unlike the runs from opiate WD, however, this effect of L-Tyrosine is mild and normally does not return after the first hour. Lowering the dosage may help.
Continue to take the vitamin/mineral supplement with breakfast.
As soon as you can force yourself to, get some mild exercise such as walking, cycling, swimming, etc. This will be hard at first, but will make you feel considerably better.
The only thing I can add to mvpt's excellent answer is surround yourself with the people and things you love. If you have a dog, as mvpt says walk, then take the dog with you. Buy a 35mm camera (if you don't have one) and take pictures of things along the way on your walk... print them out, blow them up, frame them... keep reminding yourself of how beautiful a dull, normal, clean life can be. No one ever said life would be easy. It sure sucks to in pain and feel helpless. The best thing I could ever hope for is for you to land safely back down to ground. Wishing you a safe and successful voyage back to your family and friends who love and miss you!
hi, you just got some of the best advise anyone could ask for. let your wife know exactly what your getting ready to do. you may not be able handle work,or other things you are used to.keep drinking water or sports drink,no caffein.find things to keep your mind off what your doing. just keep telling yourself im gone do whatever it takes to keep my family together.don't talk to anyone of your drug friends. no matter who it is. were gonna keep you in our prayers. good luck.
- Vicodin Information for Consumers
- Vicodin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Vicodin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 22 Apr 2011 • 1 answer
Posted 9 Jun 2011 • 1 answer
Posted 22 Sep 2011 • 3 answers
Posted 13 Sep 2012 • 6 answers
Posted 19 Aug 2013 • 2 answers